Flash Flood, Genesee
- When
- June 12, 8:22 PM EST to 10:30 PM EST
- Where
- Genesee County, 0.22 mi N of Darien to 1.1 mi S of Darien
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 42.903, -78.370
Slow moving thunderstorms dropped between two- and two-and-a-half-inches of rain across parts of the Genesee valley and western southern tier. The torrential rains produced flash flooding with roads inundated with flowing water in parts of Darien, New Albion, Bennington, Conewango and Leon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Slow moving thunderstorms dropped between two- and two-and-a-half-inches of rain across parts of the Genesee valley and western southern tier. The torrential rains produced flash flooding with roads inundated with flowing water in parts of Darien, New Albion, Bennington, Conewango and Leon. In Bennington several residents had to be evacuated by the local Fire Department.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 12, 7:10 PM EST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 810 PM EDT THU JUN 12 2014 .SYNOPSIS... AN AREA OF LOW PRESSURE WILL SLOWLY MOVE FROM THE CENTRAL GREAT LAKES TO NEAR JAMES BAY BY FRIDAY EVENING. SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THIS LOW THROUGH FRIDAY EVENING BEFORE A COLD FRONT SWEEPS ACROSS THE STATE... ENDING BOTH THE THREAT OF PRECIPITATION AND ALSO LOWERING THE HUMIDITY. HIGH PRESSURE WILL THEN BRING A DELIGHTFUL WEEKEND TO THE EASTERN GREAT LAKES REGION. && .NEAR TERM /THROUGH FRIDAY/... RADAR IMAGERY THIS EVENING SHOWING A RELATIVELY NARROW BUT PERSISTENT BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS WESTERN NY IN ASSOCIATION WITH A BAND OF LOW LEVEL CONVERGENCE. THIS WILL VERY SLOWLY DRIFT EAST TOWARDS THE GENESEE VALLEY OVER THE NEXT 4-6 HOURS. GIVEN THE SLOW MOVING NATURE OF THE BAND AND INDIVIDUAL CELLS TRAINING ALONG IT...THERE IS THE POTENTIAL FOR SIGNIFICANT LOCAL RAINFALL AND FLOODING WITH THIS. ELSEWHERE IT WILL REMAIN DRY IN MOST AREAS THROUGH THE EVENING WITH JUST A FEW LIGHTER SHOWERS ACROSS THE TUG HILL/WESTERN ADIRONDACKS DRIFTING NORTHEAST AWAY FROM THE REGION. LATE TONIGHT EXPECT THE BAND OF SHOWERS AND STORMS ACROSS WESTERN NY TO SLOWLY WEAKEN AS THEY DRIFT TOWARDS THE WESTERN FINGER LAKES WITH THE FORECAST WEAKENING OF LOW LEVEL CONVERGENCE. A SECONDARY AREA OF SHOWERS AND EMBEDDED STORMS IS EXPECTED TO DEVELOP ACROSS CENTRAL NY AND LIFT NORTH INTO THE EASTERN LAKE ONTARIO REGION BY FRIDAY MORNING AS A VORTICITY MAXIMA AND LOW LEVEL JET PERSIST IN THAT REGION. THIS AREA OF RAIN WILL PERSIST THROUGH MUCH OF FRIDAY AS THE SLOW MOVING FORCING REMAINS IN THE VICINITY. THERE WILL CONTINUE TO BE A LOCAL HEAVY RAIN RISK OF TRAINING STORMS DEVELOP GIVEN HIGH PWAT ENVIRONMENT. FARTHER WEST...EXPECT COVERAGE TO RAIN SHOWERS TO BE MUCH MORE SPARSE WITH DAYTIME HEATING ALLOWING A FEW SHOWERS AND ISOLATED STORMS TO DEVELOP ALONG THE ACTUAL SURFACE COLD FRONT AND ALSO ALONG ANY LAKE BREEZE CONVERGENCE ZONES WHICH DEVELOP. TEMPERATURES WILL REMAIN ON THE WARM AND MUGGY SIDE TONIGHT GIVEN THE CLOUD COVER AND LOW LEVEL MOISTURE. IT WILL REMAIN MUGGY ON FRIDAY WITH HIGHS IN THE MID TO UPPER 70S IN MOST AREAS. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... A COLD FRONT WILL BE IN THE PROCESS OF TRACKING ACROSS THE FORECAST AREA AS WE OPEN THE WEEKEND FRIDAY EVENING...CLEARING THE EASTERN EDGE OF THE AREA BY MIDNIGHT. IN ITS WAKE MUCH COOLER AND DRIER AIR WILL ADVECT ACROSS WESTERN AND NORTH-CENTRAL NEW YORK...DROPPING TEMPERATURES INTO THE UPPER 40S TO LOWER 50S...WITH SLIGHTLY COOLER READINGS ACROSS THE HIGHER ELEVATIONS OF THE SOUTHERN TIER AND NORTH COUNTRY. EXPECT ABUNDANT SUNSHINE THIS WEEKEND AS HIGH PRESSURE BUILDS ACROSS THE LOWER GREAT LAKES. NORTHWESTERLY FLOW ON THE LEADING EDGE OF THIS HIGH WILL ENSURE A SUPPLY OF COOL DRY CANADIAN AIR THAT WILL YIELD A SINGULARLY PLEASANT DAY WITH HIGHS IN THE LOWER 70S. AS THE HIGH MOVES OVERHEAD SATURDAY NIGHT...CLEAR SKIES...DRY AIR...AND LIGHT WINDS WILL GENERATE IDEAL CONDITIONS FOR RADIATIONAL COOLING...ALLOWING FOR TEMPERATURES TO DROP INTO THE 40S ACROSS MUCH OF THE FORECAST AREA WITH THE ONLY 50S BEING FOUND NEAR THE LAKE SHORES. IN ADDITION...PATCHY FOG WILL BE LIKELY IN THE RIVER VALLEYS OF THE SOUTHERN TIER. THE FAIR WEATHER WILL CONTINUE THROUGH SUNDAY NIGHT WITH THE NOTABLE DIFFERENCE BEING A SUBSTANTIAL WARMUP AS THE SURFACE HIGH MOVES TO THE EAST COAST AND SOUTHERLY FLOW DEVELOPS ACROSS THE AREA. TEMPERATURES WILL WARM BACK TOWARDS THE 80 DEGREE MARK SUNDAY WHILE BY SUNDAY NIGHT WE WILL LIKELY BE RUNNING A FULL 15 DEGREES WARMER THAN SATURDAY NIGHT AS UPPER LEVEL RIDGING CRESTS OVERHEAD AND LOWS ONLY BOTTOM OUT IN THE LOW TO MID 60S. && .LONG TERM /MONDAY THROUGH THURSDAY/... THE FIRST HALF OF THE COMING WEEK WILL BE CHARACTERIZED BY MORE WARM...MOIST...AND UNSETTLED WEATHER AS SOUTHERLY RETURN FLOW WILL SEND GULF MOISTURE SURGING ACROSS THE EASTERN UNITED STATES. A SERIES OF DISTURBANCES WORKING THEIR WAY ACROSS THE TOP OF FLAT RIDGING OVER THE SOUTHERN U.S. WILL LIKELY WORK TO ENHANCE DIURNAL CONVECTION THROUGH THE PERIOD. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... A SLOW MOVING BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS WESTERN NY THIS EVENING WILL SLOWLY WORK ITS WAY EAST TOWARDS THE GENESEE VALLEY OVER THE NEXT 3-5 HOURS AND CONTINUE TO PRODUCE AREAS OF MVFR WITH LOCAL/BRIEF IFR. THIS SHOULD EVENTUALLY WEAKEN OVERNIGHT...WITH ADDITIONAL SHOWERS AND SCATTERED STORMS POSSIBLY DEVELOPING LATE TONIGHT ACROSS CENTRAL NY THEN SPREADING INTO THE EASTERN LAKE ONTARIO REGION EARLY FRIDAY IN ASSOCIATION WITH INCREASING CONVERGENCE ALONG AN ADVANCING PRE-FRONTAL TROUGH AND LOW LEVEL JET. THIS TOO WILL PRODUCE AREAS OF MVFR WITH BRIEF IFR. OUTSIDE OF THE SHOWERS AND STORMS...LOW STRATUS WILL PRODUCE SOME MVFR CIGS THIS EVENING ACROSS THE HIGHER TERRAIN OF THE INTERIOR SOUTHERN TIER AND FINGER LAKES. THIS MAY EXPAND AND LOWER LATER TONIGHT WITH MVFR MOVING INTO THE NIAGARA FRONTIER AND CIGS BECOMING IFR ACROSS THE HIGHER TERRAIN OF THE SOUTHERN TIER AND WESTERN FINGER LAKES. THESE LOWER CIGS WILL GRADUALLY IMPROVE TO VFR ON FRIDAY...FIRST ACROSS THE LOWER ELEVATIONS AND LAST ACROSS HIGHER TERRAIN. THE SHOWERS AND SCATTERED THUNDERSTORMS WILL PERSIST ACROSS CENTRAL NY AND THE NORTH COUNTRY FOR MUCH OF FRIDAY WITH PERIODS OF MVFR AND BRIEF IFR. FARTHER WEST...A FEW WIDELY SCATTERED SHOWERS OR ISOLATED THUNDERSTORMS WILL DEVELOP ALONG THE ACTUAL SURFACE COLD FRONT AND ALSO ALONG ANY LAKE BREEZE BOUNDARIES WHICH DEVELOP...BUT COVERAGE SHOULD BE MUCH LOWER THAN FARTHER EAST. OUTLOOK... SATURDAY THROUGH SUNDAY...VFR. MONDAY AND TUESDAY...MAINLY VFR WITH SCATTERED SHOWERS AND THUNDERSTORMS AND ASSOCIATED BRIEF MVFR/IFR. && .MARINE... SOUTHERLY WINDS TONIGHT WILL AVERAGE 10 TO 15 KNOTS ON THE LAKES. A COLD FRONT WILL CROSS THE LAKES FRIDAY AND FRIDAY EVENING. BEHIND THE FRONT...WINDS WILL VEER AROUND TO WESTERLY. THERE WILL BE SOME RISE TO THE WAVES ON THE LAKES FRIDAY NIGHT AND EARLY SATURDAY MORNING...BUT THESE WAVES SHOULD REMAIN JUST BELOW SMALL CRAFT CRITERIA. HIGH PRESSURE WILL BUILD ACROSS THE LAKES FOR THE WEEKEND WITH FINE BOATING CONDITIONS RETURNING TO THE LAKES. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TMA NEAR TERM...HITCHCOCK SHORT TERM...WOOD LONG TERM...WOOD AVIATION...HITCHCOCK MARINE...TMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 442 AM EDT THU JUN 12 2014 NYZ001>003-010>013-019>021-085-130845- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON- CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 442 AM EDT THU JUN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE REGION WILL REMAIN IN A WARM AND HUMID AIR MASS. THIS MAY PRODUCE THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...AND POSSIBLY FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004>008-014-130845- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO- 442 AM EDT THU JUN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE REGION WILL REMAIN IN A WARM AND HUMID AIR MASS. THIS MAY PRODUCE THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...AND POSSIBLY FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE REGION WILL REMAIN IN A WARM AND HUMID AIR MASS ON FRIDAY. THIS MAY PRODUCE THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS...AND POSSIBLY FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130845- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 442 AM EDT THU JUN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF APFFEL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
511 PM EDT THU JUN 12 2014
NYZ001-002-010-019-020-085-122230-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-NIAGARA NY-ORLEANS NY-
511 PM EDT THU JUN 12 2014
...LINE OF THUNDERSTORMS MOVING INTO WESTERN NY...
* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
WEST OF BUFFALO TO 7 MILES EAST OF CLYMER...AND MOVING NORTHEAST
AT 30 MPH.
THIS BROKEN LINE OF THUNDERSTORMS WILL MOVE INTO MUCH OF THE FAR
WESTERN END OF THE STATE INCLUDING THE BUFFALO METRO AREA THROUGH
EARLY EVENING.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
HEAVY RAIN WILL RESULT IN A SLOWING OF THE AFTERNOON COMMUTE ONCE
THIS LINE OF STORMS MOVES INTO THE AREA.
LAT...LON 4227 7977 4242 7946 4250 7936 4256 7916
4270 7905 4278 7886 4294 7892 4300 7903
4306 7901 4308 7908 4316 7906 4325 7890
4337 7847 4338 7809 4313 7848 4259 7867
4200 7924 4199 7976
HITCHCOCKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
703 PM EDT THU JUN 12 2014
NYZ001-002-010>012-019-020-085-130030-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS
NY-WYOMING NY-
703 PM EDT THU JUN 12 2014
...LINE OF THUNDERSTORMS SLOWLY CROSSING WESTERN NY...
* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ALBION TO
FREWSBURG...AND MOVING NORTHEAST AT 30 MPH. THIS LINE OF STORMS
WILL IMPACT AREAS FROM JAMESTOWN...BUFFALO AND MEDINA AND ALSO
SPREAD SLOWLY EAST INTO ALBION...BATAVIA...AND ELLICOTTVILLE
THROUGH 8 PM.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS IN
SOME LOCATIONS WITH LOCAL RAINFALL AMOUNTS OF OVER AN INCH IN A
SHORT PERIOD OF TIME.
LAT...LON 4252 7932 4256 7916 4270 7905 4278 7886
4295 7892 4338 7852 4338 7800 4276 7808
4199 7890 4200 7976
HITCHCOCKThe Buffalo radar (KBUF), 30 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528506, 528507, 528508, 528509.